Skip to main content
×
×
Home

Generalized and degenerate Whittaker models

  • Raul Gomez (a1), Dmitry Gourevitch (a2) and Siddhartha Sahi (a3)
Abstract

We study generalized and degenerate Whittaker models for reductive groups over local fields of characteristic zero (archimedean or non-archimedean). Our main result is the construction of epimorphisms from the generalized Whittaker model corresponding to a nilpotent orbit to any degenerate Whittaker model corresponding to the same orbit, and to certain degenerate Whittaker models corresponding to bigger orbits. We also give choice-free definitions of generalized and degenerate Whittaker models. Finally, we explain how our methods imply analogous results for Whittaker–Fourier coefficients of automorphic representations. For $\text{GL}_{n}(\mathbb{F})$ this implies that a smooth admissible representation $\unicode[STIX]{x1D70B}$ has a generalized Whittaker model ${\mathcal{W}}_{{\mathcal{O}}}(\unicode[STIX]{x1D70B})$ corresponding to a nilpotent coadjoint orbit ${\mathcal{O}}$ if and only if ${\mathcal{O}}$ lies in the (closure of) the wave-front set $\operatorname{WF}(\unicode[STIX]{x1D70B})$ . Previously this was only known to hold for $\mathbb{F}$ non-archimedean and ${\mathcal{O}}$ maximal in $\operatorname{WF}(\unicode[STIX]{x1D70B})$ , see Moeglin and Waldspurger [Modeles de Whittaker degeneres pour des groupes p-adiques, Math. Z. 196 (1987), 427–452]. We also express ${\mathcal{W}}_{{\mathcal{O}}}(\unicode[STIX]{x1D70B})$ as an iteration of a version of the Bernstein–Zelevinsky derivatives [Bernstein and Zelevinsky, Induced representations of reductive p-adic groups. I., Ann. Sci. Éc. Norm. Supér. (4) 10 (1977), 441–472; Aizenbud et al.Derivatives for representations of $\text{GL}(n,\mathbb{R})$ and $\text{GL}(n,\mathbb{C})$ , Israel J. Math. 206 (2015), 1–38]. This enables us to extend to $\text{GL}_{n}(\mathbb{R})$ and $\text{GL}_{n}(\mathbb{C})$ several further results by Moeglin and Waldspurger on the dimension of ${\mathcal{W}}_{{\mathcal{O}}}(\unicode[STIX]{x1D70B})$ and on the exactness of the generalized Whittaker functor.

Copyright
References
Hide All
[AGS15a] Aizenbud, A., Gourevitch, D. and Sahi, S., Derivatives for representations of GL(n, ℝ) andGL(n, ℂ) , Israel J. Math. 206 (2015), 138; see also arXiv:1109.4374 [math.RT].
[AGS15b] Aizenbud, A., Gourevitch, D. and Sahi, S., Twisted homology of the mirabolic nilradical , Israel J. Math. 206 (2015), 3988; see also arXiv:1210.5389.
[BV80] Barbasch, D. and Vogan, D. A., The local structure of characters , J. Funct. Anal. 37 (1980), 2755.
[BV82] Barbasch, D. and Vogan, D. A., Primitive ideals and orbital integrals in complex classical groups , Math. Ann. 259 (1982), 153199.
[BV83] Barbasch, D. and Vogan, D. A., Primitive ideals and orbital integrals in complex exceptional groups , J. Algebra 80 (1983), 350382.
[Bar03] Baruch, E. M., A proof of Kirillov’s conjecture , Ann. Math. 158 (2003), 207252.
[BGP73] Bernstein, I. N., Gel’fand, I. M. and Ponomarev, V. A., Coxeter functors, and Gabriel’s theorem , Uspehi Mat. Nauk 28 (1973), 1933.
[BZ76] Bernstein, I. N. and Zelevinsky, A. V., Representations of the group Gl (N, F), where F is a non-Archimedean local field , Uspekhi Mat. Nauk 31 (1976), 570.
[BZ77] Bernstein, I. N. and Zelevinsky, A. V., Induced representations of reductive p-adic groups. I , Ann. Sci. Éc. Norm. Supér. (4) 10 (1977), 441472.
[BB82] Borho, W. and Brylinski, J.-L., Differential operators on homogeneous spaces, I , Invent. Math. 69 (1982), 437476.
[Bou75] Bourbaki, N., Groupes et algebres de Lie (Hermann, Paris, 1975), Chap. 7 et 8. fasc. XXXVIII.
[BH03] Bushnell, C. and Henniart, G., Generalized Whittaker models and the Bernstein center , Amer. J. Math. 125 (2003), 513547.
[Cas89] Casselman, W., Canonical extensions of Harish-Chandra modules to representations of G , Canad. J. Math. XLI (1989), 385438.
[dCl91] du Cloux, F., Sur les représentations différentiables des groupes de Lie algébriques , Ann. Sci. Éc. Norm. Supér. (4) 24 (1991), 257318.
[Del80] Deligne, P., La conjecture de Weil. II , Publ. Math. Inst. Hautes Études Sci. 52 (1980), 137252.
[DM78] Dixmier, J. and Malliavin, P., Factorisations de fonctions et de vecteurs indefiniment differentiables , Bull. Sci. Math. (2) 102 (1978), 307330.
[Gab62] Gabriel, P., Des categories abeliennes , Bull. Soc. Math. France 90 (1962), 323448.
[Gab72] Gabriel, P., Unzerlegbare Darstellungen I , Manuscripta Math. 6 (1972), 71103.
[Gin06] Ginzburg, D., Certain conjectures relating unipotent orbits to automorphic representations , Israel J. Math. 151 (2006), 323355.
[GRS99] Ginzburg, D., Rallis, S. and Soudry, D., On a correspondence between cuspidal representations of GL 2n and ˜Sp 2n , J. Amer. Math. Soc. 12 (1999), 849907.
[GRS11] Ginzburg, D., Rallis, S. and Soudry, D., The descent map from automorphic representations of GL (n) to classical groups (World Scientific, Hackensack, NJ, 2011).
[GZ14] Gomez, R. and Zhu, C.-B., Local theta lifting of generalized Whittaker models associated to nilpotent orbits , Geom. Funct. Anal. 24 (2014), 796853.
[GS13] Gourevitch, D. and Sahi, S., Associated varieties, derivatives, Whittaker functionals, and rank for unitary representations of GL (n) , Selecta Math. (N.S.) 19 (2013), 141172.
[GS15] Gourevitch, D. and Sahi, S., Degenerate Whittaker models for real reductive groups , Amer. J. Math. 137 (2015), 439472; see also arXiv:1210.4064.
[Har12] Harris, B., Tempered representations and nilpotent orbits , Represent. Theory 16 (2012), 610619.
[How81] Howe, R., Wave front sets of representations of Lie groups , in Automorphic forms, representation theory and arithmetic (Bombay, 1979), Tata Institute of Fundamental Research Studies in Mathematics, vol. 10 (Tata Institute of Fundamental Research, Bombay, 1981), 117140.
[Jia07] Jiang, D., Periods of automorphic forms , in Proceedings of the international conference on complex geometry and related fields, Studies in Advanced Mathematics, vol. 39 (American Mathematical Society and International Press, Providence, RI, 2007), 125148.
[JLS14] Jiang, D., Liu, B. and Savin, G., Raising nilpotent orbits in wave-front sets, Preprint (2014), arXiv:1412.8742.
[Jos80] Joseph, A., Goldie rank in the enveloping algebra of a semisimple Lie algebra, I, II , J. Algebra 65 (1980), 269306.
[Jos85] Joseph, A., On the associated variety of a primitive ideal , J. Algebra 93 (1985), 509523.
[Kaw85] Kawanaka, N., Generalized Gelfand–Graev representations and Ennola duality , in Algebraic groups and related topics, Advanced Studies in Pure Mathematics, vol. 6 (North-Holland, Amsterdam, 1985), 175206.
[Kos59] Kostant, B., The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group , Amer. J. Math. 81 (1959), 9731032.
[Kos78] Kostant, B., On Whittaker vectors and representation theory , Invent. Math. 48 (1978), 101184.
[LM15a] Lapid, E. and Mao, Z., Model transition for representations of metaplectic type , Int. Math. Res. Not. IMRN 2015 (2015), 94869568, doi:10.1093/imrn/rnu225; see also arXiv:1403.6787.
[LM15b] Loke, H. Y. and Ma, J.-J., Invariants and K-spectrums of local theta lifts , Compositio Math. 151 (2015), 179206; see also arXiv:1302.1031.
[Mat87] Matumoto, H., Whittaker vectors and associated varieties , Invent. Math. 89 (1987), 219224.
[Mat90] Matumoto, H., C - -Whittaker vectors for complex semisimple Lie groups, wave front sets, and Goldie rank polynomial representations , Ann. Sci. Éc. Norm. Supér. (4) 23 (1990), 311367.
[Mat92] Matumoto, H., C - -Whittaker vectors corresponding to a principal nilpotent orbit of a real reductive linear Lie group, and wave front sets , Compositio Math. 82 (1992), 189244.
[Moe96] Moeglin, C., Front d’onde des representations des groupes classiques p-adiques , Amer. J. Math. 118 (1996), 13131346.
[MW87] Moeglin, C. and Waldspurger, J. L., Modeles de Whittaker degeneres pour des groupes p-adiques , Math. Z. 196 (1987), 427452.
[NP73] Novodvorskii, M. E. and Piatetski-Shapiro, I., Generalized Bessel models for a symplectic group of rank 2 , Mat. Sb. (N.S.) 90 (1973), 246256 (in Russian).
[Pou72] Poulsen, N. S., On C -vectors and intertwining bilinear forms for representations of Lie groups , J. Funct. Anal. 9 (1972), 87120.
[Prz91] Przebinda, T., Characters, dual pairs, and unipotent representations , J. Funct. Anal. 98 (1991), 5996.
[Ros95] Rossmann, W., Picard–Lefschetz theory and characters of a semisimple Lie group , Invent. Math. 121 (1995), 579611.
[Sah89] Sahi, S., On Kirillov’s conjecture for Archimedean fields , Compositio Math. 72 (1989), 6786.
[SV00] Schmid, W. and Vilonen, K., Characteristic cycles and wave front cycles of representations of reductive Lie groups , Ann. of Math. (2) 151 (2000), 10711118.
[Sha74] Shalika, J. A., The multiplicity one theorem for GL n , Ann. of Math. (2) 100 (1974), 171193.
[Tre67] Treves, F., Topological vector spaces, distributions and kernels (Academic Press, New York, 1967).
[Var14] Varma, S., On a result of Moeglin and Waldspurger in residual characteristic 2 , Math. Z. 277 (2014), 10271048.
[Vog78] Vogan, D. A., Gelfand–Kiriliov dimension for Harish-Chandra modules , Invent. Math. 48 (1978), 7598.
[Vog91] Vogan, D. A., Associated varieties and unipotent representations , in Harmonic analysis on reductive groups (Brunswick, ME, 1989), Progress in Mathematics, vol. 101 (Birkhäuser, Boston, MA, 1991), 315388.
[Wal88] Wallach, N. R., Lie algebra cohomology and holomorphic continuation of generalized Jacquet integrals, Advanced Studies in Mathematics, vol. 14 (Academic Press, Boston, MA, 1988), 123151.
[Wal92] Wallach, N., Real reductive groups II, Pure and Applied Mathematics, vol. 132 (Academic Press, Boston, MA, 1992).
[Yam86] Yamashita, H., On Whittaker vectors for generalized Gelfand–Graev representations of semisimple Lie groups , J. Math. Kyoto Univ. 26 (1986), 263298.
[Yam01] Yamashita, H., Cayley transform and generalized Whittaker models for irreducible highest weight modules , in Nilpotent Orbits, Associated Cycles and Whittaker Models for Highest weight Representations, Astérisque 273 , (2001), 81137.
[Zel80] Zelevinsky, A. V., Induced representations of reductive p-adic groups. II. On irreducible representations of Gl (n) , Ann. Sci. Éc. Norm. Supér. (4) 13 (1980), 165210.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Compositio Mathematica
  • ISSN: 0010-437X
  • EISSN: 1570-5846
  • URL: /core/journals/compositio-mathematica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed